Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 7, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 27, 2020, 3:13 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2020, 3:13 PM HST (01:13 UTC)
- Expired
- Feb 28, 2020, 3:33 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWHW70 PHFO 280113 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 PM HST Thu Feb 27 2020 ...WIND ADVISORY FOR PORTIONS OF THE BIG ISLAND THROUGH THE NIGHT... .Strong trade winds will produce advisory-level winds across portions of the Big Island through at least the evening and possibly into late tonight. Borderline conditions are expected on Friday, and strong winds may affect additional parts of the state this weekend. HIZ024>027-281415- /O.NEW.PHFO.WI.Y.0007.200228T0113Z-200228T1600Z/ South Big Island-Big Island North and East-Kohala- Big Island Interior- Including the cities of South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 313 PM HST Thu Feb 27 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Northeast winds 15 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of the Big Island where winds are enhanced by terrain, mainly across leeward areas of the Kohala Districts, the western parts of the Humuula Saddle, near South Point, and downslope areas in the Hawaii Volcanoes National Park. * WHEN...Until 6 AM HST Friday. This advisory may need to be extended into Friday and possibly expanded during the weekend. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Wroe
1 follow-up statement
325 WWHW70 PHFO 281333 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 333 AM HST Fri Feb 28 2020 HIZ024>027-281445- /O.CAN.PHFO.WI.Y.0007.000000T0000Z-200228T1600Z/ South Big Island-Big Island North and East-Kohala- Big Island Interior- Including the cities of South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 333 AM HST Fri Feb 28 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory threshold. The Wind Advisory is therefore cancelled. $$ Powell
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 27, 9:37 AM HST, 5 hours 36 minutes earlier.
Area forecast discussion, Feb 27, 9:37 AM HST, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 937 AM HST Thu Feb 27 2020 .SYNOPSIS... A stable and breezy trade wind flow will continue to focus modest rainfall along windward slopes today. High pressure will strengthen northeast of the state on Friday, likely boosting trades further through the weekend. An upper low will drift over the islands during this time, leading to an increase in showers, some possibly heavy with a slight chance of thunderstorms. Wet conditions may persist into early next week. && .DISCUSSION... The stable and breezy trade wind flow will remain relatively unchanged today. A broad surface ridge and surface high far north of the state will slowly consolidate, leading to little change in the strength of the trade winds. Trades will be at borderline Wind Advisory strength this afternoon and evening over portions of the Big Island, mainly in the Kohala Districts where wind gusts in excess of 40 mph are expected. These strong gusts will be induced, in part, due to a ridge aloft that is maintaining stable conditions with a strong inversion around 6,500 to 7,000 ft. Precipitable water within the stable trade wind flow remains just below seasonal normal, resulting in modest windward showers that will briefly spread to leeward areas this morning. Dew points are holding in the upper 50s to lower 60s, which is maintaining a somewhat cool feel under the breezy trades. On Friday through Sunday, trade winds will likely increase. The above mentioned surface high will strengthen to around 1040 mb as it becomes parked about 1,300 miles north-northeast of the state. A high of this strength and at that position would normally ensure that trades would ramp up significantly. However, there is some uncertainty, as a mid to upper level low currently east of the state approaches on Friday and drifts overhead during the weekend. This feature will likely weaken the local surface pressure gradient and keep the strongest trade winds to the northeast of the islands. However, it still appears that we will see an increase in trades, possibly requiring a Wind Advisory some time this weekend. An increase in shower activity is due late Friday through the weekend. As the mid to upper level low moves overhead, low level moisture will not change substantially, but exceptionally cold temperatures aloft will produce unstable conditions that will likely generate spotty showers, some briefly heavy, and perhaps a few thunderstorms. Rainfall will continue to be focused along windward slopes, but the gusty trades will easily push fast- moving, briefly heavy showers across leeward areas. By Friday night, freezing levels will drop unusually low to around 9,000 to 10,000 ft, bringing chances for snow and/or freezing rain as showers pass over the high summits of the Big Island and possibly Haleakala on Maui. Wet conditions may linger into early next week. The GFS and ECMWF show the mid level low dissipating and lifting northward on Monday, while an associated surface trough is pulled over the islands from the east. Trades should drop and may shift out of the southeast if the trough is strong enough. Moisture convergence on the east side of the trough could lead to another period of wet weather for some windward areas. && .AVIATION... A strong surface high located far northeast of the main Hawaiian Islands will maintain gusty northeast to east trade winds through early Friday morning. As a result, AIRMET TANGO remains in effect for moderate low-level turbulence south through west of the higher terrain on all the islands below 100. The robust low-level trade wind flow will also continue to transport low clouds with embedded showers into northeast facing sections of the islands through this afternoon, producing brief periods of MVFR conditions. Otherwise, expect VFR conditions to prevail during the daylight hours across most of the state. By later tonight and early Friday, low cloud and shower coverage may increase, thereby causing MVFR conditions to become more widespread over the higher terrain and northeast facing slopes, possibly enough to require issuance of AIRMET Sierra for mountain obscuration over some islands. && .MARINE... A high far northeast of the area is producing strong to near gale force easterly trade winds over Hawaiian coastal waters. A Small Craft Advisory (SCA) is in effect for all coastal waters through the weekend. Winds are expected to be strongest from Friday night into Sunday as the high builds to near 1040 mb. A low aloft is expected to induce troughing at the surface near the islands which will keep the winds from becoming even stronger. The low will bring a chance of thunderstorms from Friday through the weekend. The WW3 model shows a new northwest swell arriving today. The swell has been slow building at the NOAA buoys northwest of Kauai, but the swell is expected to rise high enough to produce near the High Surf Advisory (HSA) threshold tonight. Surf will slowly build along east facing shores as the trade winds strengthen. A HSA for east facing shores will likely be needed over the weekend, and it is possible the surf could reach warning levels along east facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters- && DISCUSSION...Wroe AVIATION...TS MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 3:12 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 6 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.